Illinois, 2012

Hail and Damaging Winds in Illinois, March 23, 2012

March 23, 2012 · NWS ILX · 16 events in 7 counties and zones

A deep upper-level low helped triggered scattered strong to severe thunderstorms across east-central and southeast Illinois during the afternoon of March 23rd. Some of the storms produced hail up to the size of golf balls and winds in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deep upper-level low helped triggered scattered strong to severe thunderstorms across east-central and southeast Illinois during the afternoon of March 23rd. Some of the storms produced hail up to the size of golf balls and winds in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 23, 11:57 AM CST, 12 minutes earlier.

Area forecast discussion, Mar 23, 11:57 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1257 PM CDT FRI MAR 23 2012

.DISCUSSION...
ISSUED 1005 AM CDT FRI MAR 23 2012

LARGE STACKED LOW SPINNING OVER THE SOUTHEAST TIP OF KANSAS PER
WATER VAPOR IMAGERY...WITH SURFACE OBS AND RADAR IMAGERY SHOWING A
SECONDARY LOW PRESSURE AREA OVER CENTRAL MISSOURI. HAD QUITE A BIT
OF FOG DEVELOP OVER THE WESTERN 2/3 OF THE CWA EARLIER...BUT
VISIBILITIES WERE RAPIDLY IMPROVING BY 9 AM AND LATEST
OBSERVATIONS SHOWING MOST SITES ABOVE 4 MILES THIS HOUR. HAVE BEEN
SEEING A RAPID INCREASE IN SHOWERS AND STORMS OVER SOUTHEAST
MISSOURI RECENTLY...WITH A FEW SHOWERS/STORMS NOW MOVING INTO FAR
SOUTHERN PARTS OF OUR CWA. 12Z SOUNDING FROM SPRINGFIELD MO SHOWED
500 MB TEMPERATURES OF -26C ASSOCIATED WITH THE UPPER LOW...WHICH
WILL TRACK EASTWARD ACROSS SOUTHERN MISSOURI THIS AFTERNOON. THIS
WILL ENHANCE MID-LEVEL LAPSE RATES...WITH LATEST RUC MODEL SHOWING
RATES OF AROUND 7.5 TO 8C/KM OVER OUR AREA BY EARLY AFTERNOON
SUPPORTING HAIL DEVELOPMENT WITH THE STRONGER STORMS. SEVERE
WEATHER POTENTIAL STILL EXISTS BECAUSE OF THIS...WITH AREAS
SOUTHEAST OF I-55 MOST AT RISK.

UPDATED GRIDS HAVE BEEN SENT...WITH UPDATED ZONES TO FOLLOW AROUND
1015 AM. MOST CHANGES WERE IN THE PRECIP/WEATHER TYPES...WITH SOME
ADJUSTMENTS TO THE HOURLY GRIDS FOR OTHER ELEMENTS.

GEELHART

&&

.AVIATION...
ISSUED 1257 PM CDT FRI MAR 23 2012...FOR THE 12Z TAFS

SHOWERS ARE BEGINNING TO RETURN TO CENTRAL IL FROM THE SOUTH AS
INSTABILITY INCREASES AHEAD OF THE LOW PRESSURE SYSTEM. THE NEXT
BAND OF STORMS MAY CONTAIN HAIL...BUT THE SEVERE THUNDERSTORM
WATCH UNTIL 7 PM DOES NOT INCLUDE ANY OF THE TERMINAL SITES. WE
INCLUDED A 3 HOUR TEMPO FOR TSRAGS AT SPI/DEC/CMI THIS AFTERNOON
TO COVER THE HIGHER THREAT AREAS FOR SMALLER HAIL THAN 1 INCH. THE
MAIN WINDOW FOR HAIL LOOKS TO BE 20Z-23Z. MVFR CONDITIONS WILL BE
LIKELY DURING STORMS...WITH IFR POSSIBLE.

THERE MAY BE A BREAK BETWEEN LINES OF STORMS AFTER THAT 23Z-
00Z...BUT THAT TREND WILL BECOME BETTER DEFINED LATER THIS
AFTERNOON. WILL NOT ADD ADDITIONAL PERIODS OF STORMS FOR TONIGHT
JUST YET.

WINDS WILL BE VARIABLE AS THE LOW APPROACHES FROM SOUTHWEST
MISSOURI. THE LOW SHOULD MOVE ACROSS SOUTH CENTRAL IL...SO THE
PREVAILING WIND DIRECTION SHOULD BE SOUTHEAST UNTIL LATER
TONIGHT...WHEN THE WINDS SHIFT AROUND TO THE WEST.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 330 AM CDT FRI MAR 23 2012

SHORT TERM...TODAY THROUGH MONDAY NIGHT

00Z MODELS REMAIN IN FAIR AGREEMENT THROUGH THIS WEEKEND AND WILL
USE A BLEND. MET AND MAV GUIDANCE TEMPS SIMILAR THROUGH THIS
WEEKEND AND STAYED CLOSE TOO. GUIDANCE CONTINUES TO GO WARMER ON
SUNDAY AND HAS HIGHS IN THE MID 70S MOST AREAS AND TRENDED THE
FORECAST IN THAT DIRECTION.

COOLER TEMPERATURES EXPECTED LATE THIS WEEK THOUGH STILL 10-15
DEGREES ABOVE NORMAL AND SUNDAY NOW LOOKS WARMER IN THE 70S.
UNSETTLED WEATHER PATTERN EXPECTED THROUGH SAT DUE TO 551 DM 500
MB LOW OVER SOUTHEAST KS THAT SLOWLY WEAKENS IT IT MOVES INTO SE
MO BY SUNSET AND THEN INTO SOUTH CENTRAL KY/MID TN BY SUNSET SAT.
SPC HAS MUCH OF CENTRAL/SE IL INTO THE LOWER OHIO VALLEY IN A
SLIGHT RISK THIS AFTERNOON FOR MAINLY LARGE HAIL (15%) RISK WHILE
WINDS AND ISOLATED TORNADOES ARE JUST 5% RISK.

SHOWERS AND ISOLATED THUNDERSTORMS OVER INDIANA AND NE IL DRIFTING
NNW AROUND THE 551 DM 500 MB LOW OVER SE KS. A SMALL BAND OF
SHOWERS AND A FEW THUNDERSTORMS OVER CENTRAL AND SOUTH CENTRAL MO
CLOSER TO THE UPPER LEVEL LOW. DRY WEDGE IN BETWEEN OVER CENTRAL
AND SW IL AND SOME CLEARING FROM LINCOLN SW HAS ALLOWED SOME FOG
TO FORM EARLY THIS MORNING...EVEN DENSE FOG AT MACOMB...KEOKUK AND
PITTSFIELD IN WEST CENTRAL IL. VSBYS GENERALLY 3-5 MILES WEST OF
LINCOLN AND MAY NEED TO ADD FOG TO THE FORECAST FOR THESE AREAS
INTO MID MORNING AND VSBYS LIKELY DROP FURTHER.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY MIDDAY
AND BECOME MORE WIDESPREAD DURING THE AFTERNOON AS UPPER LEVEL LOW
MOVES INTO SOUTHERN MO AND AIRMASS GETS MORE UNSTABLE AND HAVE
LIKELY TO EVEN CATEGORICAL POPS THIS AFTERNOON OVER SW AREAS. PER
SPC DAY1 OUTLOOK...BAND/ARC OF THUNDERSTORMS IS EXPECTED TO
INCREASE IN COVERAGE/INTENSITY FROM MIDDAY THROUGH AT LEAST MID
AFTERNOON...IN ZONE OF CONVERGENCE LOCATED NE-E OF DEEP- LAYER
LOW. COLD CORE CONVECTIVE REGIME FCST TO SHIFT EWD/NEWD ACROSS
OUTLOOK AREA...WITH DOMINANT THREAT BEING LARGE HAIL...ISOLATED
DAMAGING GUSTS POSSIBLE. TORNADO POTENTIAL APPEARS
CONDITIONAL/MARGINAL ON OUTLOOK SCALE ATTM...BUT MAY BE LOCALLY
ENHANCED BY STORM INTERACTIONS WITH BANNERS OF BOUNDARY- LAYER
VORTICITY. ENHANCED/7.5-8.5 DEG C/KM MID LEVEL LAPSE RATES AND MID
50S TO NEAR 60 F SFC DEW POINTS WILL JUXTAPOSE WITH SURFACE
HEATING TO SUPPORT 600-1200 J/KG MLCAPE...AMIDST 30-45 KT
EFFECTIVE SHEAR MAGNITUDES. THUNDERSTORMS SHOULD DIMINISH DURING
EARLY THIS EVENING WITH LOSS OF DAYTIME HEATING.

SHOWERS TO DIMINISH OVERNIGHT AND THEN INCREASE AGAIN BY SAT
AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE OVER EASTERN/SE IL
SAT AFTERNOON ESPECIALLY NEAR THE WABASH RIVER WHERE SHOWERS MAY
LINGER EARLY SAT EVENING BY LAWRENCEVILLE. UPPER LEVEL LOW SLOWLY
WEAKENS AS IT DRIFTS ESE INTO EASTERN TN BY MIDNIGHT SAT NIGHT.

NICE WEATHER EXPECTED EARLY NEXT WEEK WITH UPPER LEVEL LOW
PULLING AWAY INTO THE SE STATES AND STRONG UPPER LEVEL RIDGING
OVER THE GREAT PLAINS SHIFTING EASTWARD INTO THE MS VALLEY BY MON
NIGHT AND INTO IL TUE. 850 MB TEMPS WARM UP SUNDAY TO 10C OR
WARMER SW AREAS AND GIVES HIGHS IN THE LOW TO MID 70S. BACKDOOR
COLD FRONT TO MOVE FROM THE GREAT LAKES REGION THROUGH IL EARLY
NEXT WEEK...COOLING TEMPS MONDAY ESPECIALLY NE AREAS BUT DRY
CONDITIONS EXPECTED SUNDAY THROUGH TUE.

LONG TERM...TUESDAY THROUGH FRIDAY

A PROGRESSIVE NORTHERN STREAM WEATHER SYSTEM TRACKING EAST ALONG
THE US/CANADIAN BORDER TO PUSH A COLD FRONT THROUGH IL TUE NIGHT
AND THEN STALL OUT NEAR THE OHIO RIVER WED BEFORE LIFTING BACK
NORTH LATER NEXT WEEK. THIS TO BRING CHANCES OF
SHOWERS/THUNDERSTORMS BY TUE NIGHT AND MAINLY IN SE IL WED AND
THEN HAVE SLIGHT CHANCES OF CONVECTION LATE NEXT WORK WEEK WITH
FRONT LIFTING BACK NORTH. TEMPS OVERALL TO REMAIN ABOVE NORMAL AND
NO FROST OR FREEZE EXPECTED THROUGH NEXT WEEK.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 23, 10:36 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1136 AM CDT FRI MAR 23 2012

ILZ027>031-036>038-040>043-047>053-241200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1136 AM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO
CENTRAL ILLINOIS THIS AFTERNOON AND EARLY EVENING. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH LARGE HAIL BEING THE PRIMARY
SEVERE WEATHER THREAT. HOWEVER...STRONG WIND GUSTS AND ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE RISK FOR THUNDERSTORMS RETURNS BY TUESDAY NIGHT AS A COLD FRONT
IS FORECAST TO PUSH INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING.

ILZ044>046-054>057-061>063-066>068-071>073-241200-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1136 AM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO
EAST CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND EARLY
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
BEING THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...STRONG WIND
GUSTS AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY...
PRIMARILY SOUTH OF I-70.

THE RISK FOR THUNDERSTORMS RETURNS BY TUESDAY NIGHT AS A COLD FRONT
IS FORECAST TO PUSH INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING.

GEELHART

In the hours before

Special weather statement, Mar 23, 7:27 AM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
827 AM CDT FRI MAR 23 2012

ILZ027>031-036>038-040>043-047>053-231500-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
CHRISTIAN-MACON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...JACKSONVILLE...SPRINGFIELD...
TAYLORVILLE...DECATUR
827 AM CDT FRI MAR 23 2012

...DENSE FOG CAUSING RAPIDLY CHANGING VISIBILITIES...

AREAS OF DENSE FOG HAVE OVERSPREAD CENTRAL ILLINOIS THIS
MORNING...WITH VISIBILITIES AT TIMES BELOW A QUARTER OF A MILE.
SURFACE OBSERVATIONS HAVE INDICATED RAPID CHANGES IN THE
VISIBILITIES...SOMETIMES GOING FROM AROUND 2 MILES TO NEAR ZERO IN
A VERY SHORT DISTANCE. A SLOW IMPROVEMENT SHOULD BEGIN AFTER
9 AM...WITH THE FOG DISSIPATING BY LATE MORNING.

MOTORISTS SHOULD REMAIN ALERT TO RAPIDLY CHANGING VISIBILITIES
THIS MORNING. SLOW DOWN AND USE LOW BEAM HEADLIGHTS.

GEELHART

The radar

The Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Effingham

When
March 23, 12:09 PM CST to 12:10 PM CST
Where
Effingham County, 1 mi S of Effingham
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.105, -88.530

Hail, Effingham

When
March 23, 12:10 PM CST to 12:11 PM CST
Where
Effingham County, Effingham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.120, -88.530

Hail, Effingham

When
March 23, 12:10 PM CST to 12:11 PM CST
Where
Effingham County, Effingham
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.120, -88.530

Hail, Effingham

When
March 23, 12:13 PM CST to 12:14 PM CST
Where
Effingham County, Effingham
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
39.120, -88.530

Hail, Coles

When
March 23, 12:26 PM CST to 12:27 PM CST
Where
Coles County, 2 mi WSW of Etna
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
39.369, -88.455

Thunderstorm Wind, Clay

When
March 23, 1:15 PM CST to 1:20 PM CST
Where
Clay County, 2 mi SE of Xenia
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.609, -88.604

Numerous trees were blown down about 2 miles southeast of Xenia.

Hail, Champaign

When
March 23, 1:50 PM CST to 1:51 PM CST
Where
Champaign County, 0.87 mi SE of Philo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -88.140

Hail, Champaign

When
March 23, 2:06 PM CST to 2:07 PM CST
Where
Champaign County, 3 mi SE of Urbana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.069, -88.160

Hail, Clark

When
March 23, 2:15 PM CST to 2:16 PM CST
Where
Clark County, Martinsville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.330, -87.880

Hail, Edgar

When
March 23, 2:45 PM CST to 2:46 PM CST
Where
Edgar County, Paris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -87.700

Hail, Vermilion

When
March 23, 3:10 PM CST to 3:11 PM CST
Where
Vermilion County, Indianola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.930, -87.730

Thunderstorm Wind, Vermilion

When
March 23, 3:10 PM CST to 3:15 PM CST
Where
Vermilion County, Ridge Farm
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.900, -87.650

A large pine tree was uprooted in Ridge Farm.

Thunderstorm Wind, Vermilion

When
March 23, 3:15 PM CST to 3:20 PM CST
Where
Vermilion County, Ridge Farm
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
39.900, -87.650

Two 2-3 foot diameter trees were blown down and siding was peeled from a building in downtown Ridge Farm.

Hail, Vermilion

When
March 23, 3:35 PM CST to 3:36 PM CST
Where
Vermilion County, 2.11 mi W of Rossville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.380, -87.710

Hail, Vermilion

When
March 23, 3:40 PM CST to 3:41 PM CST
Where
Vermilion County, 2 mi SW of Hoopeston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.450, -87.697

Hail, Vermilion

When
March 23, 3:52 PM CST to 3:53 PM CST
Where
Vermilion County, Hoopeston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.470, -87.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367582, 367583, 367598, 367584, 367585, 367595, 367586, 367587, 367588, 367590, 367591, 367596, 367597, 367592, 367593, 367594.